Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 29, 2017, 6:18 AM EDT for Martin County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 6:18 AM EDT (10:18 UTC)
- Expired
- Apr 29, 2017, 6:45 AM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Martin County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781
WUUS53 KIND 291018
SVRIND
INC101-291045-
/O.NEW.KIND.SV.W.0072.170429T1018Z-170429T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
618 AM EDT SAT APR 29 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Martin County in southwestern Indiana...
* Until 645 AM EDT.
* At 618 AM EDT, a severe thunderstorm was located 9 miles south of
Shoals, or 24 miles east of Petersburg, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Roland and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 8690 3856 8693 3858 8692 3868 8668
3853 8668 3853 8683 3852 8684 3851 8687
3849 8689
TIME...MOT...LOC 1018Z 246DEG 36KT 3853 8682
HAIL...1.50IN
WIND...<50MPH
$$
JAS1 follow-up statement
853
WWUS53 KIND 291040
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
640 AM EDT SAT APR 29 2017
INC101-291049-
/O.EXP.KIND.SV.W.0072.000000T0000Z-170429T1045Z/
Martin IN-
640 AM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARTIN COUNTY WILL
EXPIRE AT 645 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3850 8690 3856 8693 3858 8692 3868 8668
3853 8668 3853 8683 3852 8684 3851 8687
3849 8689
TIME...MOT...LOC 1039Z 246DEG 36KT 3861 8659
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:20 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 29, 4:20 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 420 AM EDT Sat Apr 29 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 159 AM EDT Sat Apr 29 2017 Active and wet weather will continue again today and Sunday. A warm front across southern Indiana is expected to lift northward across the state today. This will allow numerous showers and storms develop today. A severe storm cannot be ruled out...and some storms may produce heavy rain and possible flooding. Rain chances will diminish late tonight as the warm front surges northward to northern Indiana. On Sunday and Sunday night a cold front will surge toward Central Indiana from the Central Plains states. This will result in more showers and storms. More spring...showery rains and cooler temperatures are expected next work week. && .NEAR TERM /Tonight/... Issued at 159 AM EDT Sat Apr 29 2017 Surface analysis early this morning shows a warm frontal boundary across southern Indiana. Ongoing convection was occurring along the front...just south of the Indianapolis Forecast area. Very warm and humid air mass was in place south of the front with temps in the 70s and and dew point temps in the upper 60s and lower 70s. Main forecast challenge today will be pops and heavy rains. Models are in pretty good agreement...slowly progressing the warm front northward...bisecting the Indianapolis CWA by mid day. 305K GFS Isentropic surface shows excellent up-glide...with specific humidities in excess of 9 g/kg. which continues into the tonight period. Forecast soundings show a saturated column much of the day...with some dry air arriving late this afternoon. Pwats remain over 1.5 today though. Furthermore models suggest a short wave ridging over the warm front aloft...aiding its northward progression. Finally...Rapid refresh is suggesting yet another slug of moisture arriving in Central Indiana this morning as the front lifts north. Thus will trend pops toward 100 today...and trend temps closer to the MAVMOS 3 hourlys as rain should provide some cooling. Given the possibility of heavy rains...it seems prudent to expand the Flash Flood Watch northward to include the entire Forecast area. Confidence is high in rain today. Confidence for some flooding due to heavy rains is moderate. && .SHORT TERM /Tonight through Monday Night/... Issued at 159 AM EDT Sat Apr 29 2017 Active Weather looks to persist tonight and Sunday. Models suggest the warm front will surge northward to northern Indiana and southern Michigan. The 305K Isentropic surface continues to show strong lift tonight...again with specific humidities in excess of 8 g/kg. Thus will again trend pops higher than mavmos along with low warmer than mavmos. As the warm front pushes northward tonight...it will place Indiana firmly in the warm sector where we will expect dew points in the 60s for Sunday. Forecast soundings on Sunday show convective temps near 80 with abundant CAPE available. GFS shows a short wave ahead of the cold front poised to push in to Central Indiana by late afternoon within the sw flow aloft. Thus will once again keep pops in the forecast...trending higher than MAVMOS. Will stick close to the MAVMOS values for highs. As the low pressure system to our west begins to pull northward...the associated cold front will begin to pull across Indiana on Sunday Night. Now, precip chances along the front could be less due to earlier afternoon convection ahead of the front and dry slot intrusion...however there are still plenty of dynamics going on here to warrant continued pops. The GFS shows the cold front will be east of Central Indiana by Monday morning...and broad cyclonic flow will be in place across Central Indiana...along with a much cooler air mass. Forecast soundings indicating trapped strato-cu within the lower levels...with convective temperatures near 50. Thus a few convective...wrap around light rain showers on Monday cannot be ruled out. Will use a forecast builder blend to get to low chc pops for light precip and trend temps cooler than Mavmos given the expected clouds and cooler flow in place. Will taper pops off on Monday night as daytime heating forcing element is lost. && .LONG TERM /Tuesday Through Friday/... Issued at 223 AM EDT Sat Apr 29 2017 Main weather feature during this period will be an upper trough that is expected to move through the Great Lakes and Ohio Valley towards the middle and later parts of next week. There is still quite a bit of variance among the individual members as to the timing and strength of this trough, although there seems to be a slight trend towards more of an open wave, with a weaker more southerly track to the surface system. Will go with PoPs from Tuesday night through Thursday to cover the passage of this system. Some of the slower solutions would suggest a PoP may be needed into Friday as well, but these solutions are in the minority at this time. && .AVIATION /Discussion for the 290900Z KIND TAF Update/... Issued at 414 AM EDT Sat Apr 29 2017 Threat for rain/embedded convection looks to remain high into the late morning hours today as profiler data indicate a 40-50 kt low level jet flowing over surface boundary near the Ohio River. IFR visibility restrictions in the heavier cells. Ceilings generally 004-007 AGL, which may temporarily scatter out in the vicinity of convection. Previous discussion follows. Poor flying conditions expected overnight and for much of the day Saturday. A warm front located over southern Indiana will lift slowly north through the region overnight and into Saturday. Multiple rounds of convection are likely to impact the terminals through Saturday morning as waves aloft track along the northward moving boundary. Expect ceilings to tumble to IFR or worse overnight with potential for visibility restrictions within rain and storms. Surface flow should largely remain anywhere from E/NE to SE through daybreak Saturday as the warm front remains south of Interstate 70. The front will shift north by late day Saturday with surface flow veering to S/SE as a result. More widespread rain and storms will impact the terminals during the first half of the day with convection much more scattered during the afternoon as the boundary lifts north. Lower ceilings will linger into the afternoon before mixing out late day and into the evening. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....JAS AVIATION...Ryan/JAS
Hazardous weather outlook, Apr 29, 3:38 AM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 338 AM EDT Sat Apr 29 2017 INZ021-028>031-035>049-051>057-060>065-067>072-300745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 338 AM EDT Sat Apr 29 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a SLIGHT RISK for severe weather today and tonight. Showers and thunderstorms are expected today. Some storms could produce heavy rain resulting in flooding. A FLOOD WATCH is in effect for all of Central Indiana today and tonight. Timing: Showers and Storms are expected this morning through early afternoon across Central Indiana. More showers and storms...possibly severe...may occur this evening. Hazards: Locally Heavy Rainfall leading to Flooding. Damaging winds. Large hail. Lightning. An isolated tornado cannot be ruled out. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: More showers and thunderstorms are expected from Sunday and Sunday Night. Isolated severe storms cannot be ruled out through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:13 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings | 11 min |
| Apr 28, 8:36 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 3 hr |
| Apr 28, 9:06 PM EDT | Tornado Warning | IND | Jennings | 9 min |
| Apr 29, 7:35 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jackson, Jennings, Lawrence, Martin | 6 hr |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Marion, Morgan | 9 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 10 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 10 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Lawrence, Martin | 15 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Jackson, Jennings, Washington | 22 hr |
| Apr 29, 12:36 PM EDT | River Flood Warning | IND | Johnson | 26 hr |
| Apr 29, 1:55 PM EDT | River Flood Warning | IND | Putnam | 57 hr |
| Apr 29, 2:51 PM EDT | River Flood Warning | IND | Delaware, Randolph | 32 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.